Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 34, NWS Gaylord, MI

August 27, 2024Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2024, 3:19 PM EDT for Gladwin County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2024, 3:19 PM EDT (19:19 UTC)
Expired
Aug 27, 2024, 4:15 PM EDT
In force
56 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 1:48 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:37 PM EDT, 1 hour 42 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms possible today and tonight, including the potential for severe storms. Best chance for severe storms capable of producing damaging winds will be late afternoon/evening.
  • Hot and humid conditions again today.
  • Cooler temps return Wednesday, rain chances at times through the end of the week.
Area forecast discussion, Aug 27, 1:37 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
137 PM EDT Tue Aug 27 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms possible today and tonight, including
  the potential for severe storms. Best chance for severe
  storms capable of producing damaging winds will be late
  afternoon/evening.

- Hot and humid conditions again today.

- Cooler temps return Wednesday, rain chances at times through
  the end of the week.

&&

.UPDATE...
Issued at 1045 AM EDT Tue Aug 27 2024

The forecast continues to be challenging with high uncertainty
in what to expect for todays forecast. Radar returns show storms
developing and tracking across Wisconsin towards Lake Michigan.
Some of these storms should take more of a southerly track and
others should largely dissipate before reaching the northern
Lake MI coastline. Thinking that clearing should occur in the
next few hours with a break in activity before another wave of
showers/ storms come later this evening into tonight with
satellite imagery already showing signs of clearing behind the
morning wave (aside from the storms that developed across
Wisconsin). Given the uncertainty in cloud cover, deciding to
hold off on raising any temperatures for today, leaving heat
index values borderline Heat Advisory criteria for areas near
Saginaw Bay.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 430 AM EDT Tue Aug 27 2024

Pattern Synopsis:

Ridging will continue to fold over the Great Lakes this morning as a
shortwave embedded in the main flow punches overhead. A more
pronounced shortwave will slide over the Midwest today, eventually
working over the Great Lakes this evening/tonight. Ascent provided
by this feature aloft will help support weak low pressure/elongated
surface pressure falls along the cold front stretching from northern
Quebec back SW across the Midwest. This cold front is expected to
swing across northern Michigan this evening.

Forecast Details:

Multiple rounds of storms possible, including potential severe
storms -- Tricky forecast scenario is set to unfold today across the
area with relatively high uncertainty at such a short lead time.
Unsurprisingly, latest model guidance continues to struggle handling
ongoing storms across Lake Michigan and western Michigan. Current
confidence is that a general weakening trend will be observed over
the next few hours this morning. Despite ample buoyancy aloft,
unfavorable shear profiles, especially in the low levels, will
struggle to support the ongoing line of storms with time. However,
gusty winds and frequent lightning will still be possible this
morning with the strongest portions of the line segment.

Should storms continue to weaken as expected, a break in
shower/storm activity would be likely for much of northern Michigan
by late morning through most of this afternoon. The aforementioned
lead shortwave will be pushing through the region, leaving a brief
period of subsidence aloft on the backside of the wave. When
combined with near-surface convective inhibition, additional
thunderstorm development across northern Michigan this afternoon
appears increasingly unlikely, and have cut back on PoPs accordingly
during this timeframe.

The most likely period for additional thunderstorms capable of
producing severe weather will be late this afternoon through this
evening with storms that may fire across northern Wisconsin/western
U.P. along the aforementioned cold front. The second wave will be
punching across this region during this time, providing support
aloft for developing storms. Said storms would likely track along an
instability gradient draped generally from west to east into
northern lower Michigan characterized by around 1,000-2,500 J/kg
MUCAPE, and will be in presence of much more favorable deep-layer
shear between 40-50 kts -- and even 30-40 kts of 0-3km shear.

The primary hazard with storms late this afternoon/evening will be
damaging wind gusts. Relatively warm temperatures through the
profile along with a likely linear convective mode will make large
hail formation across northern Michigan less likely. Given strong
low-level shear and potential for surface based instability, a low-
end tornado will be in place -- especially on the north end of any
bowing structures that may materialize. Torrential rainfall will
also be possible for brief periods of time with PWAT values
approaching 2". Be sure to stay tuned to the latest forecast for
updates throughout the day as expectations in severe storm potential
and timing may change.

Hot and humid conditions today -- One more day of hot and humid
conditions are expected across northern Michigan today. Evolution of
morning storms and associated cloud cover makes the extent of
potentially dangerous heat across the area today uncertain. However,
confidence is highest in hot and humid conditions near Saginaw Bay.
Should confidence continue to increase in heat indices exceeding 100
degrees, a Heat Advisory may be needed across parts of this area.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 430 AM EDT Tue Aug 27 2024

Pattern Synopsis / Forecast: The slow breakdown of the thermal ridge
will commence as a flattening wave brings a cold frontal boundary
through the region, at least bringing slightly cooler and somewhat
less humid air to the region. Persistent zonal flow on Wednesday
should force a series of embedded shortwaves through the region,
with focus on the cold frontal boundary slowly moving south and
becoming quasi stationary as it makes it south of the I-80 corridor
from Chicago to Cleveland. Secondary ridge axis (not as robust as
the one overhead) will move overhead on Thursday, though with an
approaching shortwave cresting the ridge again, expecting another
influx of moisture and instability to set off another round of
showers and thunderstorms Thursday night into Friday. This wave
likely lifts north of the region and closes off east of Hudson Bay,
installing a much more vigorous longwave troughing regime for the
Labor Day weekend... and potentially supplying the region with a
much more autumnal feel as we head into Labor Day itself.

Primary Forecast Concerns:

When the Humidity will Finally Leave: To put it simply, it may feel
markedly better Wednesday as a brief intrusion of less humid air
passes through the region (compared to the asinine low-to-mid 70s
dewpoints we are currently contending with in places)... but
considering dewpoints will still be in the 60s for the most part,
certainly not a "crisp" airmass by any means. A surge of moisture
will bring about another humid day Thursday, but the passage of the
cold frontal boundary late Thursday night into Friday should deliver
the knockout blow to this persistent humid regime for the holiday
weekend. Highs in the 60s and 70s Wednesday... warming to the upper
70s - mid 80s Thursday... lower 70s to lower 80s Friday and
Saturday, followed by 60s and 70s Sunday and beyond. Lows remain
somewhat muggy in the mid 50s to mid 60s Wednesday / Thursday
nights... followed by a stretch of lows in the 40s and 50s for the
weekend.

Rain Chances: Latest guidance continues to paint a series of post-
frontal shortwaves passing through on Wednesday, which, while it
will certainly be cooler, it will not be rain free for the most
part. Looks like some overcast, grungy sprinkles / light rain
showers are probably the rule most of Wednesday. We likely dry out
Thursday during the day, but as a cold front approaches and
interacts with potentially 1,000 J/kg of MLCAPE, certainly enough to
spark off some showers and thunderstorms if activity can sustain
itself through the overnight hours. With potential for 30-40kts of
shear, suppose that a rogue stronger storm cannot be ruled out, but
at this juncture, severe storms look unlikely. Heading into Labor
Day, it looks dry for the most part, but with the cooler airmass
settling in over the warmer lakes, suppose a brief shower or two may
become possible later in the holiday weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 137 PM EDT Tue Aug 27 2024

Ongoing storms are expected to track into the Lake MI coastline
towards KMBL. Ahead of these storms, westerly winds have
increased with gusts to 15 kts for some across northern lower
with higher winds expected for KMBL as the line tracks through.
MVFR/IFR CIGs are expected to move into much of northern lower
this evening and tonight as another round of potential storms
work into the area. Southwest to west winds look to turn to
northwest winds later today/this evening as a cold front moves
across the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...NSC
SHORT TERM...DJC
LONG TERM...HAD
AVIATION...NSC
Hazardous weather outlook, Aug 27, 2:02 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
202 PM EDT Tue Aug 27 2024

MIZ016>018-020>036-041-042-086>088-095>099-281815-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
202 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible across northern Michigan this
afternoon and evening. Primary hazard will be damaging wind
gusts. The potential for a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
202 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible this afternoon through
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 27, 9:55 AM EDT, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
955 AM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 NNE Otsego Lake State 44.96N 84.68W
08/27/2024  M1.08 Inch       Otsego             MI   Cocorahs

            Cocorahs station MI-OT-17 Gaylord 4.1 S.

&&
Local storm report, Aug 27, 3:00 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
300 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     1 NE Cadillac           44.26N 85.40W
08/27/2024                   Wexford            MI   Public

            Half a tree down on a house.

&&

ELD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:38 AM EDTSpecial Marine WarningAPX2 hr
Aug 27, 3:37 AM EDTSpecial Marine WarningAPX83 min
Aug 27, 3:55 AM EDTSpecial Marine WarningAPX65 min
Aug 27, 3:58 AM EDTSpecial Weather StatementAPXWexford62 min
Aug 27, 1:06 PM EDTSpecial Marine WarningAPX84 min
Aug 27, 1:34 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee56 min
Aug 27, 2:03 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford57 min
Aug 27, 3:33 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw, Roscommon57 min
Aug 27, 3:45 PM EDTSevere Thunderstorm WarningAPXArenac60 min
Aug 27, 4:10 PM EDTSevere Thunderstorm WarningAPXOgemaw35 min
Aug 27, 4:14 PM EDTSevere Thunderstorm WarningAPXIosco61 min
Aug 27, 4:16 PM EDTSpecial Marine WarningAPX89 min
Aug 27, 5:44 PM EDTSpecial Marine WarningAPX19 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.